SpringerLink
Forum Springer Astron. Astrophys.
Forum Whats New Search Orders


Astron. Astrophys. 352, 447-451 (1999)


Table of Contents
Available formats: HTML | PDF | (gzipped) PostScript

Analytical properties of the R1/m law

L. Ciotti 1,2 and G. Bertin 2

1 Osservatorio Astronomico di Bologna, via Ranzani 1, 40127 Bologna, Italy (ciotti@bo.astro.it)
2 Scuola Normale Superiore, Piazza dei Cavalieri 7, 56126 Pisa, Italy (bertin@sns.it)

Received 5 July 1999 / Accepted 29 October 1999

Abstract

In this paper we describe some analytical properties of the [FORMULA] law proposed by Sersic (1968) to categorize the photometric profiles of elliptical galaxies. In particular, we present the full asymptotic expansion for the dimensionless scale factor [FORMULA] that is introduced when referring the profile to the standard effective radius. Surprisingly, our asymptotic analysis turns out to be useful even for values of m as low as unity, thus providing a unified analytical tool for observational and theoretical investigations based on the [FORMULA] law for the entire range of interesting photometric profiles, from spiral to elliptical galaxies.

Key words: galaxies: elliptical and lenticular, cD – galaxies: fundamental parameters – galaxies: kinematics and dynamics – galaxies: photometry

Send offprint requests to: L. Ciotti

© European Southern Observatory (ESO) 1999

Online publication: December 2, 1999

helpdesk.link@springer.de